The stability of hedonic coalition structures

Bogomolnaia, A. and Jackson, M.O. (2002) The stability of hedonic coalition structures. Games and Economic Behavior, 38(2), pp. 201-230. (doi:10.1006/game.2001.0877)

Full text not currently available from Enlighten.

Abstract

We consider the partitioning of a society into coalitions in purely hedonic settings, i.e., where each player's payoff is completely determined by the identity of other members of her coalition. We first discuss how hedonic and nonhedonic settings differ and some sufficient conditions for the existence of core stable coalition partitions in hedonic settings. We then focus on a weaker stability condition: individual stability, where no player can benefit from moving to another coalition while not hurting the members of that new coalition. We show that if coalitions can be ordered according to some characteristic over which players have single-peaked preferences, or where players have symmetric and additively separable preferences, then there exists an individually stable coalition partition. Examples show that without these conditions, individually stable coalition partitions may not exist. We also discuss some other stability concepts, and the incompatibility of stability with other normative properties. Journal of Economic Literature Classification Numbers: C71, A14, D20.

Item Type:Articles
Status:Published
Refereed:Yes
Glasgow Author(s) Enlighten ID:Bogomolnaia, Professor Anna
Authors: Bogomolnaia, A., and Jackson, M.O.
College/School:College of Social Sciences > Adam Smith Business School > Economics
Journal Name:Games and Economic Behavior
Publisher:Academic Press
ISSN:0899-8256
ISSN (Online):1090-2473

University Staff: Request a correction | Enlighten Editors: Update this record